New Mexico, 2016High Wind in New Mexico, March 13, 2016
March 13, 2016 · NWS MAF · 1 event in 1 county or zone
Strong southwesterly flow aloft resulted in high winds in the Guadalupe Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong southwesterly flow aloft resulted in high winds in the Guadalupe Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 13, 4:23 AM MST, 37 minutes earlier.
Area forecast discussion, Mar 13, 4:23 AM MST, 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
623 AM CDT SUN MAR 13 2016
.AVIATION...
12Z TAF issuance.
The main aviation concern for the next 24 hours is gusty west winds
through the day. Westerly winds near 15-25kt sustained with gusts
up to 30kt through the afternoon then speeds decrease this
evening. Severe turbulence near the mountains will be hazardous
for low flying light aircraft. Otherwise, VFR conditions will
persist this afternoon through the end of the TAF period.
&&
.PREV DISCUSSION... /issued 429 AM CDT SUN MAR 13 2016/
DISCUSSION...
Upper low moving over the Panhandle early this morning has only
brought wind to parts of the area. A flat ridge builds in behind
this low but will give way to weak troughing by midweek.
Have a surface trough/Pacific front moving through with west wind
behind it pushing low level moisture out of the region. Will not
have to worry about fog or low clouds this morning... skies are
clear. Temperatures will begin to climb with 70s and 80s today with
80s and a few 90s Monday. Wind will remain out of the west on
Monday becoming northerly Tuesday as a boundary/weak front moves
through. A Reinforcing front on Wednesday knocks highs back in to
the 70s.
The Guadalupes and Davis Mtns have been flirting with high wind
criteria the last few hours but have finally dropped below criteria.
Will leave the Wind Advisory in effect for a few more hours for the
Davis Mountains but cancel it for the Marfa Plateau and Big Bend.
A High Wind Watch remains in effect for the Guadalupe Mtns on Monday
Rain chances not looking good but some showers/storms may skirt the
eastern CWA late in the week.
FIRE WEATHER...
Warm, windy and dry once again today resulting in critical fire
weather conditions this afternoon, particularly across the Guadalupe
Mountains, Van Horn/Hwy 54 Corridor, and the Davis and Apache
Mountains as well as the Marfa Plateau, Big Bend and lower Trans
Pecos, where 20 foot wind speeds will remain elevated between 20 and
30 MPH. With min RH's expected to drop into the 5-10 percent range
across these areas, the Fire Weather Watch for this afternoon and
evening has been upgraded to a Red Flag Warning and expanded to
include the Marfa Plateau, Big Bend and lower Trans Pecos. Overnight
RH recovery will be poor most areas tonight with another day of
critical fire weather conditions to follow on Monday. Min RH values
are progged to drop to the single digits areawide Monday afternoon,
with temperatures expected to be 10 to 15 degrees above normal and
gusty west winds continuing. Widespread critical fire weather
conditions and high fire danger are possible and a Fire Weather
Watch has been issued for southeast New Mexico, Guadalupe
Mountains,Van Horn/Hwy 54 Corridor, Davis and Apache Mountains as
well as the upper Trans Pecos for the afternoon and early evening
hours.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 81 46 89 49 / 0 0 0 0
Carlsbad 82 46 86 48 / 0 0 0 0
Dryden 85 48 91 51 / 0 0 0 0
Fort Stockton 82 52 90 52 / 0 0 0 0
Guadalupe Pass 67 44 81 48 / 0 0 0 0
Hobbs 77 44 83 47 / 0 0 0 0
Marfa 73 32 81 37 / 0 0 0 0
Midland Intl Airport 81 46 87 50 / 0 0 0 0
Odessa 81 47 88 51 / 0 0 0 0
Wink 82 44 89 48 / 0 0 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning from 11 AM this morning to 8 PM MDT this
evening for Guadalupe Mountains.
Fire Weather Watch from Monday morning through Monday evening
for Guadalupe Mountains-Southeast Plains.
High Wind Watch from Monday afternoon through Monday evening for
Guadalupe Mountains of Eddy County.
TX...Red Flag Warning from noon CDT /11 AM MDT/ today to 9 PM CDT /8
PM MDT/ this evening for Big Bend Area-Davis/Apache
Mountains Area-Guadalupe Mountains-Marfa Plateau-Pecos-
Reeves County and Upper Trans Pecos-Terrell-Van Horn and
Highway 54 Corridor.
Fire Weather Watch from Monday afternoon through Monday evening
for Davis/Apache Mountains Area-Guadalupe Mountains-Loving-
Marfa Plateau-Reeves County and Upper Trans Pecos-Van Horn
and Highway 54 Corridor.
High Wind Watch from Monday afternoon through late Monday night
for Guadalupe Mountains.
Wind Advisory until 7 AM CDT this morning for Davis/Apache
Mountains Area.
&&
27/72/Hazardous weather outlook, Mar 13, 3:11 AM MST, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
511 AM CDT SUN MAR 13 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-141015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
511 AM CDT SUN MAR 13 2016 /411 AM MDT SUN MAR 13 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...TODAY AND TONIGHT
DRY AND WINDY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS TODAY. A RED FLAG WARNING IS IN EFFECT FOR THE
GUADALUPE MOUNTAINS AND MOST LOCATIONS SOUTH OF THE PECOS RIVER.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
WINDY CONDITIONS ARE POSSIBLE FOR THE GUADALUPE MOUNTAINS ON MONDAY.
A HIGH WIND WATCH IS IN EFFECT. DRY AND WINDY CONDITIONS MAY RESULT
IN CRITICAL FIRE WEATHER CONDITIONS MONDAY... A FIRE WEATHER WATCH
IS IN EFFECT ALONG AND WEST OF A HOBBS TO MARFA LINE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Eddy County
- When
- March 13, 5:00 AM MST to 12:00 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Unknown
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Washington, March 13, 20161 death · 1 injured · $785,000 · 59 kt wind · 10 events
- Tornadoes and Hail in Arkansas, March 13, 2016$391,000 · EF1 · 37 events
- Flooding in Louisiana, March 13 to 31, 2016$4.8 million · 2 events
- Flash Flooding and Hail in Missouri, March 13, 2016$500,000 · 1 in hail · 7 events
- Tornadoes and Hail in Arkansas, March 13, 2016$85,000 · EF1 · 4 events
- High Wind in Nevada, March 13, 2016$25,000 · 70 kt wind · 1 event
- Hail in Arkansas, March 13, 20162 in hail · 19 events
- Heavy Rain in Oregon, March 13, 2016$20,000 · 1 event
- Winter Storm and High Wind in Wyoming, March 13 to 14, 201678 kt wind · 5 events
- High Wind and Strong Wind in Oregon, March 13, 2016$7,000 · 58 kt wind · 5 events
- Heavy Snow in Idaho, March 13 to 14, 20164 events
- Winter Storm and High Wind in Utah, March 13 to 16, 201656 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616728.